Popular pain reliever gets a closer look

 
By • Published: March 5th, 2013
Category: Health in a Heartbeat
Play

It’s a staple of countless parents: Acetaminophen, better known by brand names such as Tylenol, is the go-to medicine for many moms and dads worried by childhood fevers and pains.

But there is some not-so-good news. Scientists are investigating the possibility that the drug may contribute to asthma development in some children.

Past research has linked use of the pain reliever by very young kids to the potentially deadly disease. A recent study published in the Journal of Allergy and Clinical Immunology shed more light on the subject. The study showed that the more acetaminophen a child consumed before age 1, the more likely he would be to show early symptoms of asthma through age 3. Those symptoms include wheezing, coughing, breathlessness and other problems.

When the number of days a baby took acetaminophen doubled, the child’s risk of asthma symptoms grew by 28 percent. But the link didn’t exist by the time the kids reached age 7. The researchers suggest it may be a temporary phenomenon.

All the children studied were born to women with asthma and considered at high risk of developing the disease. It’s not clear how normal-risk kids might be affected by acetaminophen use, or whether other painkillers may also promote asthma development.

The study authors say their work doesn’t prove the medicine causes asthma or its symptoms. More research is needed before scientists can be sure.

For now, it’s O-K for kids to take acetaminophen, as long as it’s administered correctly. Parents should give the drug only when it’s really necessary and carefully follow dosing instructions. Be sure to never give a child multiple meds containing acetaminophen, and stick to age-specific formulas, too.

Moms and dads, you know your kids best. If junior’s breathing seems off, contact the pediatrician for a check-up. Better safe than sorry.